OPEN IN READ APP
JOURNAL ARTICLE

Unusual cause of hyperammonemia in two cases with short-term and long-term valproate therapy successfully treated by single dose carglumic acid

Ciğdem Seher Kasapkara, Murat Kanğın, Funda Feryal Taş, Yasemin Topçu, Remezan Demir, Mehmet Nuri Ozbek
Journal of Pediatric Neurosciences 2013, 8 (3): 250-2
24470826
Valproic acid (VPA) is an antiepileptic drug which is used in the treatment of various seizure disorders including tonic-clonic, myoclonic, absence, partial seizures and psychiatric disorders. VPA is usually well tolerated, but severe adverse effects may occur. Hyperammonaemic encephalopathy (HE) is a rare and potentially fatal complication of VPA treatment. The mechanism by which valproate induces hyperammonemia remains incompletely understood but is likely to relate to the urea cycle. Herein we present two cases with valproate-induced hyperammonemia at therapeutic valproate levels without signs of liver failure and were successfully treated by a single dose of carglumic acid.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
24470826
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"